Total Pageviews

Sunday, April 29, 2012

Facet Injections & Warfarin

I tell you, sometimes I think doctors are more interested in covering their own asses than in their patients' welfare. Bob had been scheduled for facet injections for pain in his neck on Friday, but the procedure was cancelled because I did not take him off his Warfarin (blood thinner).

A facet injection is a procedure where a needle is inserted directly into the spinal cord and, through the needle, a medication is administered into the "facet" region of the spine. Bob had had this procedure done on his neck pre-stroke and it always greatly relieved his pain. This is why I wanted the procedure done. In the past, when Bob had the treatment, he was always told to go off the Warfarin for 5 days prior the treatment.

I had talked to the physician's assistant about this when the facet treatment was suggested for Bob's neck pain and explained to her that since his last facet treatment, Bob has been diagnosed with an 90% occluded right side carotid artery and he also has hypercoagulation problems (i.e. genetically thick blood which clots easily) and, because of this, I did not want to take him off the blood thinner.

He has not been off the blood thinner since the stroke and the last time he was off the blood thinner, he had the stroke. The time prior to that when Bob had been taken off the blood thinner, he suffered several TIA's. I told her it was risky to take Bob off the blood thinner and I was uncomfortable with that risk. She agreed I could keep him on the blood thinner as the facet injection is just a procedure done with a needle and does not normally cause much bleeding. So all was set, until the 11th hour, when we receive call saying that the doctor will not perform the procedure unless Bob is off the blood thinner. That to preform the procedure while on a blood thinner would be "too risky".

So I called the doctor's office back and explained to the medical assistant who answered the phone what I had already explained to physician's assistant previously and she took a message for the doctor. Later, she called me back and said the doctor still wanted Bob off the Warfarin for five days prior to the procedure and would next Friday be good time for us to reschedule?

Sometimes, I swear, these doctors are trying to kill my husband!

Of course, I didn't reschedule.

Later, the same medical assistant called back and said the doctor had agreed to do the procedure without taking Bob off the blood thinner if I got a written note from Bob's neurologist concerning this.

We see the neuro doc this week, so I will ask his opinion. I'm beginning to wonder if we should do the procedure at all, after all of this and the initial warning that the anesthesia might be risky with Bob's swallowing problems....

But then, what to do about Bob's neck pain?

There's certainly been a lot on my mind lately...

Meanwhile, The Green Machine is still laid up. It's going on 4 weeks now.  aargh!  Lest anyone think Bubba is dragging his heels, he has had to weld, machine tool and basically "recondition" several parts as you can no longer buy them, such as this timing mechanism case:
Before

Before
After

And he works a regular job and is doing this stuff on the side in his back yard for me....

And, God love him, he's "donating" his labor.... all I will have to pay for is parts.



So I continue to wait... and wait... and wait....

But can you believe I was actually driving this car?? ha!

7 comments:

Anonymous said...

Talk about a catch 22 proceedure. There's risk staying on the blood thinner, and risk going off the blood thinner. It seems to me however, the risk could be much greater being off the thinner. I hope the neurologist agrees that Bob can't discontinue the blood thinner for 5 days, and the proceedure can be done to relieve his neck pain. As always, you and Bob are on my prayer list. Hugs, Dan

oc1dean said...

I wouldn't get off the warfarin. Ask your doctor if Lovenox injections could replace warfarin and still do the procedure.

oc1dean said...

One final caveat Diane, you shouldn't listen to anything I say, I'm not medically trained.
Dean

Anonymous said...

D. Like I said, talk to the neurologist, ask him if it was HIS family member, what would he do? That said I agree with the others, keep Bob on the blood thinner.

Glad Bubba is doing his best on the Green Machine.

Love, Patricia

Elizabeth, John and Jack said...

Can they do something else for pain? Both options sound really scary. I hope you find answers and Bob gets pain relief. Best wishes.

Linda said...

I wound up stuck in a sort of similar situation. I was on warfarin and needed off but I was also on a hormone treatment that put me had huge risk of blood clots but was originally keeping me from hemmoraging. (wound up needing 7 transfusions) Each Dr would not remove me until the other Dr would take me off the drug. I eventually told them I was quitting both simultaneously. Kind of scary choice but we were at a stale mate and I was sooo sick with side effects!

Rebecca Dutton said...

After using paratransit for a year I have a lot more sympathy for what people go through when they do not have a car. I'm so glad your ordeal is over. Bubba is a great guy.